| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Medication Affecting the Fetus

Q. I have a patient who is on many meds and is terrified of the impact her meds have had on her unborn child. She is beginning her 2nd trimester and this is her first pregnancy, so she's feeling very fragile and stressed. In addition to Zoloft, she is also on Claritin, Flonase and she took Orthotricyclen for the first two months of her pregnancy, not knowing she was expecting because she still menstruated. She is also an occasional drinker and took Vicodin/Soma as needed early in her pregnancy due to an injury. Is there a web site or book that notes studies on the impact of medication on the fetus, whether psychotropic and any other prescribed medication? What can I do to calm her fears, even if there is a legitimate risk of birth defects?

A. Of course, it is very hard to assess the actual risks to your patient's unborn child, without knowing how much of what medication was taken during the first trimester, when the risk of teratogenesis is greatest--and even then, it would be hard to calculate the additive effects of these agents plus alcohol.

While I can't comment on the other agents you mentioned, the risk of SSRIs such as Zoloft (sertraline) causing birth defects appears to be very small (see, e.g., Pastuszak et al, 1993; Nulman et al, 1997). This may be of some comfort to your patient. I would certainly recommend working closely with her Ob-Gyn in assessing these risks, including possibly obtaining a fetal ultrasound to detect any major structural abnormalities.

With respect to websites and other sources of information, I would strongly suggest contacting the Pregnancy Registry of the Massachusetts General Hospital Genetics & Teratology Unit (1-888-233-2334; or via email (aedregistry@helix.mgh.harvard.edu). You may also go online to the Organization of Teratology Information Services (http://www.otispregnancy.org/home.html).

April 2002

Disclaimer Back to Ask the Expert